West Virginia, 2021

Hail and Damaging Wind in West Virginia, September 28, 2021

September 28, 2021 · NWS PBZ · 2 events in 2 counties and zones

Showers and thunderstorms developed with the passage of a shortwave from the northwest. Low-level wind shear and instability helped enhance strong storm potential.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms developed with the passage of a shortwave from the northwest. Low-level wind shear and instability helped enhance strong storm potential.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 28, 6:41 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 28, 6:41 AM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
741 AM EDT Tue Sep 28 2021

.SYNOPSIS...
Scattered showers and thunderstorms should continue through part of
the day with a crossing cold front. Building high pressure behind the
exiting cold front should then return dry and seasonable conditions
for the remainder of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Quick update to PoPs based on radar trends. Storm coverage continues
to wane as a low level jet shifts east and weakens. A few relatively
strong storms continue, producing up to penny sized hail, thanks to
steep lapse rates aloft. Some redevelopment is expected along the
cold front as it drops southeastward this morning, though coverage
should not be as extensive as this morning's activity.

Precipitation chances will end with the passage of the front and an
associated shortwave by late afternoon. A gradual clearing trend is
also expected later in the day as surface high pressure begins to
build in across the Lower Great Lakes region, and dry advection
occurs. High are expected to be around 5 degrees above seasonable
levels.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
An upper low is progged to persist across the NE CONUS through the
period, as a ridge builds to our west from the Gulf Coast to the
Upper Midwest and Canada. NW flow aloft is expected across the Upper
Ohio Valley region in between these two features. Sfc high pressure
is also expected to build across the Great Lakes and Upper Ohio
Valley regions through late week. This scenario should lead to dry
and seasonable weather tonight through late week.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Model ensembles indicate the upper low remaining across the NE CONUS
through much of the weekend, as the ridge to our west gradually
breaks down and flattens. Dry and seasonable weather is expected to
continue through Saturday night as that sfc high drifts SE across the
area.

A slow moving trough is then expected to advance ewd out of the
Midwest by Sunday as the ridge dissipates. Rain chances should return
Sunday through early next week as the trough approaches and crosses
the Upper Ohio Valley region.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Convection will shift east of the region by the mid morning hours as
the upper shortwave/jet exit. The sfc cold front will progress
southward a few hours behind the convection, introducing mainly MVFR
cigs and a wind shift to the W/NW. A few additional showers/iso tstms
may develop along the frontal boundary during the late morning/early
aftn hours, favoring MGW/DUJ due to closer proximity to upper jet
support and enough heating.

Increasing subsidence and dry air intrusion is expected to lift/clear
cloud coverage after FROPA, with area terminals returning to VFR
conditions by this evening. Patchy localized river valley fog may
develop around dawn Wednesday, but confidence too low for mention at
this time.

.Outlook...
VFR conditions are likely tonight through the rest of the week under
the influence of high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Sep 28, 2:55 AM EST, 4 hours 50 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pittsburgh PA
355 AM EDT Tue Sep 28 2021

OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029-031-073>076-
WVZ001>004-012-021-509>512-290800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Butler-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
355 AM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated instances of large hail are possible this morning until
around 10 AM as a cold front crosses the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013-015-016-WVZ513-514-290800-
Mercer-Venango-Forest-Lawrence-Clarion-Jefferson PA-Western Tucker-
Eastern Tucker-
355 AM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 28, 5:42 AM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
642 AM EDT Tue Sep 28 2021

OHZ069-281115-
Monroe OH-
642 AM EDT Tue Sep 28 2021

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MONROE COUNTY THROUGH
715 AM EDT...

At 642 AM EDT, Doppler radar was tracking a strong thunderstorm over
Woodsfield, moving east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Woodsfield, Lewisville, Cameron, Antioch, Miltonsburg, and Laings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3973 8125 3985 8119 3983 8088 3971 8087
      3961 8097
TIME...MOT...LOC 1042Z 279DEG 23KT 3976 8110

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 28, 5:46 AM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
646 AM EDT Tue Sep 28 2021

PAZ029-031-WVZ004-281115-
Greene PA-Washington PA-Marshall WV-
646 AM EDT Tue Sep 28 2021

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON...
NORTHWESTERN GREENE AND MARSHALL COUNTIES THROUGH 715 AM EDT...

At 646 AM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Waynesburg, moving east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Waynesburg, Rogersville, West Finley, Nineveh, Rocklick, Lone Oak,
Beelers Station, and Sherrard.

This includes Interstate 79 in Pennsylvania between mile markers 12
and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3990 8071 4002 8068 3999 8012 3988 8011
      3979 8025
TIME...MOT...LOC 1046Z 279DEG 23KT 3993 8039

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 28, 6:09 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
709 AM EDT Tue Sep 28 2021

PAZ073-074-281145-
Westmoreland Ridges PA-Westmoreland PA-
709 AM EDT Tue Sep 28 2021

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WESTMORELAND COUNTY
THROUGH 745 AM EDT...

At 709 AM EDT, Doppler radar was tracking a strong thunderstorm near
Lawson Heights, or near Latrobe, moving east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Latrobe, Lawson Heights, Ligonier, Calumet-Norvelt, Youngstown,
Laurel Mountain, and Loyalhanna Gorge.

This includes Pennsylvania Turnpike between mile markers 94 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4021 7955 4031 7952 4029 7924 4021 7916
      4011 7930
TIME...MOT...LOC 1109Z 279DEG 23KT 4025 7942

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 28, 6:18 AM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
718 AM EDT Tue Sep 28 2021

PAZ031-075-WVZ004-281145-
Greene PA-Fayette PA-Marshall WV-
718 AM EDT Tue Sep 28 2021

...A STRONG THUNDERSTORM WILL IMPACT GREENE...WEST CENTRAL FAYETTE
AND MARSHALL COUNTIES THROUGH 745 AM EDT...

At 718 AM EDT, Doppler radar was tracking a strong thunderstorm over
Waynesburg, moving east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Waynesburg, Masontown, Fairdale, Jefferson Boro, Cameron,
Rogersville, Bobtown, Nemacolin, Carmichaels, Rices Landing, Aleppo,
and Greensboro.

This includes Interstate 79 in Pennsylvania between mile markers 0
and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3975 8039 3983 8064 3996 8059 3996 8049
      3995 8048 3996 8047 3995 7995 3983 7983
      3972 8005
TIME...MOT...LOC 1118Z 279DEG 23KT 3986 8019

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 28, 6:44 AM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
744 AM EDT Tue Sep 28 2021

PAZ031-075-076-WVZ509>511-281215-
Fayette Ridges PA-Greene PA-Fayette PA-
Ridges of Eastern Monongalia and Northwestern Preston WV-
Monongalia WV-Preston WV-
744 AM EDT Tue Sep 28 2021

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GREENE...
SOUTHWESTERN FAYETTE...NORTHEASTERN MONONGALIA AND NORTH CENTRAL
PRESTON COUNTIES THROUGH 815 AM EDT...

At 744 AM EDT, Doppler radar was tracking a strong thunderstorm near
Point Marion, or 8 miles north of Star City, moving east at 25 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Morgantown, Westover, Star City, Masontown, Point Marion, Granville,
Brookhaven, Cassville, Fairchance, Rogersville, Smithfield, and
Bobtown.

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 5 and 18.
  Interstate 79 in Pennsylvania between mile markers 0 and 13.
  Interstate 79 in West Virginia between mile markers 153 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3974 8039 3990 8033 3985 7957 3970 7962
      3959 7984
TIME...MOT...LOC 1144Z 279DEG 22KT 3979 7997

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 28, 7:13 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
813 AM EDT Tue Sep 28 2021

PAZ031-075-076-WVZ509>512-281245-
Fayette Ridges PA-Greene PA-Fayette PA-Eastern Preston WV-
Ridges of Eastern Monongalia and Northwestern Preston WV-
Monongalia WV-Preston WV-
813 AM EDT Tue Sep 28 2021

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GREENE...SOUTH
CENTRAL FAYETTE...NORTHEASTERN MONONGALIA AND NORTHERN PRESTON
COUNTIES THROUGH 845 AM EDT...

At 813 AM EDT, Doppler radar was tracking a strong thunderstorm near
Friendsville, or 11 miles northeast of Terra Alta, moving east at 35
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Morgantown, Westover, Star City, Point Marion, Granville, Cassville,
Brookhaven, Masontown, Bobtown, Albright, Blacksville, and
Brandonville.

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 4 and 31.
  Interstate 79 in Pennsylvania between mile markers 0 and 5.
  Interstate 79 in West Virginia between mile markers 152 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3970 8023 3981 8020 3968 7948 3945 7948
      3945 7950
TIME...MOT...LOC 1213Z 290DEG 40KT 3960 7946

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

The radar

The Pittsburgh radar (KPBZ), 103 km away, was scanning. The volume nearest the first event began at 12:43 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Monongalia

When
September 28, 7:45 AM EST
Where
Monongalia County, 1.27 mi ENE of Morgantown
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.630, -79.930

Thunderstorm Wind, Tucker

When
September 28, 9:54 AM EST
Where
Tucker County, 2.09 mi N of Forty Three
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.210, -79.517

A few trees were reported to be blown down along Seneca Trail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984344, 984345.